What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 5:44 PM CST, 1 hour 51 minutes earlier. Its key messages:
- The best potential for strong to severe storms is 4-9 PM. Storm chances will linger into the night and may continue the strong-severe storm threat, should it materialize.
- Heat index values between 100-105 degrees are possible again Friday across portions of southeast Missouri, far southern Illinois, and far western Kentucky.
- Storm chances linger thru week's end, but cooler and drier, less humid air is forecast to be incoming next week.
Area forecast discussion, Aug 15, 5:44 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Thu Aug 15 2024
.KEY MESSAGES...
- The best potential for strong to severe storms is 4-9 PM.
Storm chances will linger into the night and may continue the
strong-severe storm threat, should it materialize.
- Heat index values between 100-105 degrees are possible again
Friday across portions of southeast Missouri, far southern
Illinois, and far western Kentucky.
- Storm chances linger thru week's end, but cooler and drier,
less humid air is forecast to be incoming next week.
&&
.DISCUSSION...
Issued at 122 PM CDT Thu Aug 15 2024
The 12Z modeling suggests the 21z-03z time frame as still the
opportune time of development owing to peak instability, but the
CAM's at least do suggest perhaps a slightly slower onset time
of development, maybe a little further north and west with it
too. This might push it back to 22-24z... something to watch
closely. A couple of the CAM's suggest it will come later, and
thus perhaps, carry less of a severe risk. Pops do spike
overnight as the wave makes its way across central IL. All the
severe weather parameters are basically unchanged and so
damaging winds will continue to be the primary severe weather
potential hazard, should one occur, with heavy rain/localized
flooding also a highlight hazard.
Pops will linger thru the end of the week as the primary long
wave trof driving all of the storm activity makes its way across
the Great Lakes and Ohio Valley. This may contain a marginal
risk of a strong-svr storm during peak heating Friday but the
best threat for that is today-tonight.
Heat/humidity may threaten Advisory levels near 105 again tmrw
but continued clouds/pcpn chances preclude us from a more
widespread headline issuance. Similarly the FFG is so high that
we'll take a short fuse vs Watch headline approach to heavy
rain/flooding potential as well.
Eventually some slightly cooler/drier air works in for next
week, and we see some 50s dew points return to the forecast by
the back end of the week...that'll be an incredible 2nd bout of
50s dew points in August.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 640 PM CDT Thu Aug 15 2024
Scattered convection this evening is expected to mainly stay
confined to northern terminals. A bit of a lull may occur before
additional convection moves through overnight, possibly more
focused across the south half of the region. Brief reductions to
MVFR or lower vsbys and cigs are possible, but should largely
remain VFR outside of any TSRA. Activity largely exits the
region by 12z. Light and variable winds tonight will become
southwesterly around 6-9 kts tomorrow.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...99
AVIATION...SP
Hazardous weather outlook, Aug 15, 6:02 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
702 PM CDT Thu Aug 15 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
702 PM CDT Thu Aug 15 2024 /802 PM EDT Thu Aug 15 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Thunderstorms are possible this evening and again overnight. Some
of them may be severe with damaging winds or large hail.
Torrential rainfall may lead to localized flooding as well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorm chances are forecast Friday into Saturday.
An isolated stronger storm cannot be ruled out.
Heat index values from 100 to 105 degrees will be possible again
Friday afternoon across southeast Missouri and adjacent parts of
southern Illinois and western Kentucky.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through tonight.
In the hours before
Special weather statement, Aug 15, 5:27 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 PM CDT Thu Aug 15 2024
ILZ084-MOZ076-160000-
Jackson IL-Perry MO-
627 PM CDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JACKSON AND
SOUTHEASTERN PERRY COUNTIES THROUGH 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Altenburg, or 9 miles east of Perryville, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Tower, Altenburg, Frohna, and Longtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southern Illinois...and southeastern Missouri.
&&
LAT...LON 3763 8978 3774 8979 3783 8952 3762 8948
TIME...MOT...LOC 2327Z 255DEG 20KT 3770 8970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJPSpecial weather statement, Aug 15, 6:04 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
704 PM CDT Thu Aug 15 2024
ILZ084-088-160045-
Jackson IL-Union IL-
704 PM CDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN UNION AND SOUTHEASTERN
JACKSON COUNTIES THROUGH 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Tower, or 11 miles north of Trail Of Tears State Park, moving
east southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anna, Jonesboro, Cobden, Grand Tower, Cedar Lake Area, Makanda, and
Alto Pass.
This includes Interstate 57 in Illinois near Mile Marker 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southern Illinois...and southeastern Missouri.
&&
LAT...LON 3767 8915 3742 8915 3754 8951 3758 8950
3758 8949 3759 8948 3760 8948 3761 8949
3767 8948
TIME...MOT...LOC 0004Z 289DEG 21KT 3762 8944
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RJPLocal storm report, Aug 15, 7:06 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
806 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Dmg Gorham 37.72N 89.48W
08/15/2024 Jackson IL Fire Dept/Rescue
Late report. Tree snapped on the east side
of town. Power poles down as well.
&&
SPSpecial weather statement, Aug 15, 7:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
812 PM CDT Thu Aug 15 2024
ILZ084-088-MOZ076-160200-
Jackson IL-Union IL-Perry MO-
812 PM CDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION...
SOUTHEASTERN JACKSON AND SOUTHEASTERN PERRY COUNTIES THROUGH 900 PM
CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Tower, or 11 miles southwest of Murphysboro, moving southeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carbondale, Anna, Jonesboro, Cobden, Grand Tower, Altenburg, Cedar
Lake Area, Makanda, Alto Pass, and Gorham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southern Illinois...and southeastern Missouri.
&&
LAT...LON 3763 8960 3774 8948 3768 8915 3744 8926
TIME...MOT...LOC 0111Z 296DEG 21KT 3766 8948
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RJPLocal storm report, Aug 15, 7:25 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
825 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Dmg Dongola 37.36N 89.17W
08/15/2024 Union IL Law Enforcement
Trees down around town. Other reports of
trees down throughout the county.
&&
DRSLocal storm report, Aug 15, 7:30 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
830 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Dmg 2 NNE Cypress 37.39N 89.01W
08/15/2024 Johnson IL Law Enforcement
Tree down on Highway 37.
&&
DRS